Alert archive / Idaho / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 36, NWS Missoula, MT

July 7, 2007Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 7, 2007, 5:30 PM MDT for Lemhi County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2007, 5:30 PM MDT (23:30 UTC)
Expired
Jul 7, 2007, 6:15 PM MDT
In force
45 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 177 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2007-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2007-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3418 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 072331
SVRMSO
IDC059-080015-
/O.NEW.KMSO.SV.W.0036.070707T2330Z-070708T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
530 PM MDT SAT JUL 7 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 615 PM MDT.

* AT 528 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN      
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF HALE      
  GULCH EAST OF SHOUP...OR ABOUT 26 MILES NORTHWEST OF               
  SALMON...AND   WAS MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALE GULCH EAST OF SHOUP AROUND 545 PM MDT...
  NORTH FORK AROUND 605 PM MDT...
  GIBBONSVILLE AROUND 610 PM MDT.

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4528 11459 4538 11467 4555 11453 4544 11432
      4552 11423 4559 11406 4568 11400 4565 11391
      4561 11389 4559 11381 4522 11381 4522 11465

$$

DICKERSON
2 follow-up statements
000 
WWUS55 KMSO 080006
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
606 PM MDT SAT JUL 7 2007

IDC059-080015-
/O.CON.KMSO.SV.W.0036.000000T0000Z-070708T0015Z/
LEMHI ID-
606 PM MDT SAT JUL 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN LEMHI COUNTY...

* AT 558 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES WEST OF
  SHOUP...OR ABOUT 34 MILES WEST OF SALMON...AND WAS MOVING NORTHEAST
  AT 10 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4528 11459 4538 11467 4555 11453 4544 11432
      4552 11423 4559 11406 4568 11400 4565 11391
      4561 11389 4559 11381 4522 11381 4522 11465

$$

DICKERSON
000 
WWUS55 KMSO 080016
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
614 PM MDT SAT JUL 7 2007

IDC059-080024-
/O.EXP.KMSO.SV.W.0036.000000T0000Z-070708T0015Z/
LEMHI ID-
614 PM MDT SAT JUL 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEMHI COUNTY
EXPIRES AT 615 PM MDT...

THE THUNDERSTORM WHICH LEAD TO THE WARNING HAS SINCE WEAKENED AND IS 
NO LONGER SEVERE. HOWEVER...GUSTY OUTFLOW WINDS TO 50 MPH...BRIEF 
HEAVY RAINFALL ALONG WITH FREQUENT LIGHTNING CAN BE EXPECTED THROUGH 
700 PM THIS EVENING.

LAT...LON 4528 11459 4538 11467 4555 11453 4544 11432
      4552 11423 4559 11406 4568 11400 4565 11391
      4561 11389 4559 11381 4522 11381 4522 11465

$$

DICKERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:19 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 7, 2:19 PM MDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
219 PM MDT SAT JUL 7 2007

.DISCUSSION...THE AIR MASS HAS BECOME UNSTABLE WITH STRONG HEATING
THIS AFTERNOON...THE BEST/DEEPEST INSTABILITY EXISTS SOUTH OF A
LINE FROM RIGGINS IDAHO...THROUGH HAMILTON...TO DRUMMOND MONTANA.
A WEAK DISTURBANCE MOVING THROUGH SOUTHERN IDAHO WILL BE PROVIDING
MOISTURE AND DECENT DYNAMICAL LIFT FOR AN AREA ACROSS LEMHI AND
SOUTHERN IDAHO COUNTY OF NORTH-CENTRAL IDAHO...AND SOUTHWEST
MONTANA. SCATTERED THUNDERSTORMS (SOME WITH WETTING RAINS AND
GUSTY WINDS) WILL BE DEVELOPING THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING HOURS. IN ADDITION...WINDS ALOFT
WILL MIX TO THE SURFACE RESULTING IN BREEZY NORTHWEST WINDS
INTO THE EVENING HOURS ACROSS THE SOUTHERN ZONES. AS A RESULT...A
RED FLAG WARNING REMAINS IN EFFECT FOR THE SOUTHERN PORTION OF THE
FORECAST AREA.

SUNDAY THROUGH MONDAY...A SHORT-WAVE TROUGH FEATURE MOVING INTO
WESTERN B.C. SUNDAY WILL TAKE A MORE SOUTHERLY TRACK MONDAY AND
DIP INTO NORTHEAST MONTANA LATER MONDAY. DURING THIS PERIOD...THE
RESIDING RIDGE AMPLIFIES OFF THE WEST COAST RESULTING IN A
NORTHWEST FLOW ALOFT OVER THE NORTHERN ROCKIES REGION. THIS
PATTERN WILL OFFER CONTINUED WARM (THOUGH NOT AS HOT) AND DRIER
CONDITIONS. BREEZY AFTERNOON/EVENING WEST TO NORTHWEST WINDS WILL
ALSO BE FEATURED.

LONG RANGE MODELS CONTINUE NORTHWESTERLY FLOW OVER THE NORTHERN
ROCKIES THROUGH WEDNESDAY. LITTLE IN THE WAY OF MOISTURE WILL BE
PRESENT SO EXPECT A RELATIVELY DRY PERIOD WITH ONLY A FEW MID AND
HIGH LEVEL CLOUDS. WEDNESDAY...ANOTHER RIDGE OF HIGH PRESSURE IS
EXPECTED TO BUILD. ALTHOUGH FORECAST MODELS AGREE ON MOVING THIS
RIDGE OVER THE REGION BY FRIDAY THERE IS STILL SOME UNCERTAINTY ON
HOW STRONG (AND THUS HOW WARM) IT WILL BE. THE POTENTIAL DOES
EXIST FOR RECORD WARM TEMPERATURES TO BE SEEN ACROSS THE REGION
ONCE AGAIN. ADDITIONALLY...SOME MOISTURE IS EXPECTED TO MAKE IT
INTO THE REGION BY THURSDAY AFTERNOON...REINTRODUCING THE
POSSIBILITY OF AFTERNOON CONVECTION FOR LATE IN THE WEEK.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING HOURS WITH SOME STORMS CAPABLE OF PRODUCING GUSTY WINDS
AND SMALL HAIL. TERMINALS MOST AFFECTED WILL BE KSMN...KBTM...K3DU.
PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THIS AFTERNOON/EVENING AS THUNDERSTORMS AND BREEZY CONDITIONS
DEVELOP ACROSS FIRE WEATHER ZONES 109...110...111 AND SOUTHERN
PORTION OF FW ZONES 103 AND 108. MANY OF THESE STORMS WILL HAVE
RAINFALL (SOME WETTING RAINS)...BUT IN LIGHT OF THE RECENT HEAT
WAVE RESULTING DRY CONDITIONS...NEW FIRE STARTS WILL BE POSSIBLE
AS LIGHTNING STRIKES CURED/CURING FUELS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR BITTERROOT-
     DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-EAST LOLO.

ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CLEARWATER/NEZ
     PERCE.

&&

SHORT TERM...MSJ
LONG TERM....VIA
AVIATION...DEROSA
Hazardous weather outlook, Jul 7, 2:37 AM MDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
237 AM MDT SAT JUL 7 2007

IDZ005>010-MTZ004>007-043-072200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
237 AM MDT SAT JUL 7 2007 /137 AM PDT SAT JUL 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE AREA. STORMS WILL START OFF ON THE DRY SIDE AND
THEN MOISTEN UP. NEW FIRE STARTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES ACROSS THE REGION COULD AGAIN APPROACH RECORD LEVELS
THE LATTER HALF OF NEXT WEEK AS THE CURRENT HEAT WAVE
REINTENSIFIES OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001>003-072200-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-
237 AM MDT SAT JUL 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

VERY WARM CONDITIONS WILL CONTINUE OVER THE AREA TODAY. THOUGH
RECORD HIGH TEMPERATURES ARE NOT ANTICIPATED...AFTERNOON HIGH
TEMPERATURES ARE EXPECTED TO CLIMB TO BE ABOUT 10 DEGREES ABOVE
NORMAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES ACROSS THE REGION COULD AGAIN APPROACH RECORD LEVELS
THE LATTER HALF OF NEXT WEEK AS THE CURRENT HEAT WAVE
REINTENSIFIES OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 7, 4:41 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
441 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             15 W SHOUP              45.38N 114.59W
07/07/2007  E0.75 INCH       LEMHI              ID   PARK/FOREST SRVC

            LOOKOUT ON LONG TOM MOUNTAIN REPORTED LITTLE RAIN...BUT
            PENNY SIZE HAIL COVERING GROUND.

&&

SMITH
Local storm report, Jul 7, 4:55 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     5 ESE NORTH FORK        45.38N 113.90W
07/07/2007  M63 MPH          LEMHI              ID   MESONET

            KRILEY CREEK RAWS MEASURED A WIND GUST TO 63MPH

&&

SMITH
Local storm report, Jul 7, 4:57 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
457 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             15 W SHOUP              45.38N 114.59W
07/07/2007  E1.00 INCH       LEMHI              ID   PARK/FOREST SRVC

            THE LOOKOUT ON LONG TOM CALLED BACK TO REPORT THAT THEY
            RECEIVED QUARTER SIZE HAIL AND THE STORM HAS PASSED

&&

SMITH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:21 PM MDTRed Flag WarningMSOClearwater, Idaho24 hr
Jul 7, 4:41 PM MDTSevere Thunderstorm WarningMSOLemhi49 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.